Texas, 2007

Flash Flood and Hail in Texas, March 28 to 29, 2007

March 28 to 29, 2007 · NWS LUB · 18 events in 13 counties and zones

The severe weather event that struck the Great Plains on the 28th ranks as the most significant tornado outbreak recorded in the month of March. A pair of tornadic supercells initially erupted along the dryline over the central South Plains during the late afternoon hours, and tracked northeastward across the extreme southeastern Panhandle through the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The severe weather event that struck the Great Plains on the 28th ranks as the most significant tornado outbreak recorded in the month of March. A pair of tornadic supercells initially erupted along the dryline over the central South Plains during the late afternoon hours, and tracked northeastward across the extreme southeastern Panhandle through the early evening. These two storms produced a total of seven tornadoes in the South Plains region. The hardest hit areas were near Silverton and Antelope Flat in Briscoe County. No injuries were reported.|By late evening, the retreating dryline merged with an advancing Pacific front. This initiated at line of severe storms over the western South Plains that progressed eastward over the region through the early morning hours of the 29th. These storms resulted in widespread reports of large hail up to the size of golfballs and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 28, 7:16 PM CST, 34 minutes earlier.

Area forecast discussion, Mar 28, 7:16 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
816 PM CDT WED MAR 28 2007

.UPDATE...
SUPERCELLS HAVE MOVED NORTH INTO THE CENTRAL PANHANDLE...WITH NEW
CONVECTIVE DEVELOPMENT ACROSS THE WESTERN SOUTH PLAINS FROM
MORTON TO NEAR TATUM AND LOVINGTON. THIS ACTIVITY WILL LIKELY
CONTINUE TO FILL IN ALONG CONVERGENT TROUGH AXIS. WINDS HAVE
BACKED IN THE MOIST AIR OVER MOST OF THE SOUTH PLAINS WITH 60
DEG DEWPOINTS AS FAR WEST AS BROWNFIELD AND LEVELLAND.

PACIFIC COLD FRONT MOVING ACROSS EASTERN NEW MEXICO WILL
EVENTUALLY INTERCEPT THE SFC TROUGH/DRYLINE WITH DISCRETE STORMS
MERGING/DEVELOPING INTO SQUALL LINE WHICH IS EXPECTED TO MOVE
EAST ACROSS THE SOUTH PLAINS IN THE 02-06Z TIME FRAME...AND ACROSS
THE ROLLING PLAINS AND SE PANHANDLE THEREAFTER. WILL CONTINUE TO
SEE SEVERE THREAT PAST MIDNIGHT WITH CONTINUED THREAT OF
HAIL...WIND AND ISOLATED TORNADOES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        39  65  38  61  36 /  20   0  10  10  20
TULIA         46  68  39  63  38 /  50  10  10  20  20
PLAINVIEW     47  69  40  63  40 /  50  10  10  20  20
LEVELLAND     46  68  40  67  41 /  30  10  10  20  10
LUBBOCK       48  70  42  68  41 /  50  10  10  20  10
BROWNFIELD    46  71  41  67  42 /  30  10  10  20  10
CHILDRESS     55  73  51  69  45 /  70  30  20  40  20
SPUR          55  72  45  67  44 /  60  20  20  40  10
ASPERMONT     59  71  49  67  47 /  70  40  30  40  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JJ/06
Hazardous weather outlook, Mar 28, 10:43 AM CST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1143 AM CDT WED MAR 28 2007

TXZ021>044-291645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1143 AM CDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT OVER MUCH OF THE SOUTHERN PANHANDLE...SOUTH
PLAINS AND ROLLING PLAINS. SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A DRYLINE THIS AFTERNOON JUST EAST OF THE NEW MEXICO
STATE LINE. ATMOSPHERIC CONDITIONS WILL INITIALLY BE FAVORABLE FOR
SUPERCELL THUNDERSTORMS...WITH A THREAT OF LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES. A FEW STRONG TORNADOES MAY BE
POSSIBLE OVER THE ROLLING PLAINS AND THE EXTREME SOUTHEASTERN
TEXAS PANHANDLE AS THE STORMS ENCOUNTER DEEPER MOISTURE.

THE THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A LARGE COMPLEX
THROUGH THE EVENING AND SLOWLY MOVE EAST. THE PRIMARY THREAT WILL
TRANSITION TO DAMAGING WINDS AND LARGE HAIL.

FLOODING

HEAVY RAINFALL WILL LIKELY ACCOMPANY THUNDERSTORMS THAT DEVELOP
THIS EVENING. LOCALIZED FLASH FLOODING WILL BE POSSIBLE ACROSS THE
SOUTHEAST TEXAS PANHANDLE AND ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS MAY AFFECT THE EASTERN PORTIONS OF THE
AREA ON FRIDAY. THE THREAT FOR DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER THIS AFTERNOON
THROUGH THIS EVENING.

In the hours before

Local storm report, Mar 28, 5:11 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
611 PM CDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TORNADO          1 S SILVERTON           34.46N 101.30W
03/28/2007                   BRISCOE            TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TORNADO ON THE GROUND JUST SOUTH
            OF SILVERTON.

0600 PM     TORNADO          3 NNW SILVERTON         34.51N 101.32W
03/28/2007                   BRISCOE            TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A TORNADO ON THE GROUND 3 MILES
            NORTH NORTHWEST OF SILVERTON.

0603 PM     TORNADO          1 NE SILVERTON          34.48N 101.29W
03/28/2007                   BRISCOE            TX   STORM CHASER

            TORNADO WAS REPORTED BY A STORM CHASER 1 MILE NORTHEAST
            OF SILVERTON. IT WAS 1/8 IN DIAMETER.

&&

FBOWSER
Local storm report, Mar 28, 5:18 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
618 PM CDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TORNADO          1 NE SILVERTON          34.48N 101.29W
03/28/2007                   BRISCOE            TX   STORM CHASER

            TORNADO WAS REPORTED BY A STORM CHASER 1 MILE NORTHEAST
            OF SILVERTON. IT WAS 1/8 OF A MILE IN DIAMETER.

&&

FBOWSER
Local storm report, Mar 28, 5:50 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
650 PM CDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TORNADO          10 N QUITAQUE           34.51N 101.06W
03/28/2007                   BRISCOE            TX   EMERGENCY MNGR

            TORNADO REPORTED ON THE GROUND NEAR OR AT CAPROCK CANYON
            PARK AT 635 PM CDT.

0643 PM     TORNADO          12 SW BRICE             34.59N 101.04W
03/28/2007                   BRISCOE            TX   STORM CHASER

            STORM CHASER REPORTED A TORNADO ON THE GROUND 12 MILES
            SOUTHWEST OF BRICE AT 643 PM CDT.

&&

FBOWSER
Local storm report, Mar 28, 5:58 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
658 PM CDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TORNADO          1 SE SOUTH PLAINS       34.21N 101.30W
03/28/2007                   FLOYD              TX   NWS EMPLOYEE

            TORNADO REPORTED JUST SOUTHEAST OF SOUTH PLAINS. AN
            ABANDONED HOME WAS DESTROYED BY THE TORNADO.

0654 PM     TORNADO          15 N TURKEY             34.61N 100.90W
03/28/2007                   HALL               TX   STORM CHASER

            STORM CHASER REPORTED A TORNADO ON THE GROUND 15 MILES
            NORTH OF TURKEY.

&&

FBOWSER
Local storm report, Mar 28, 6:18 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
718 PM CDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TORNADO          12 SW BRICE             34.59N 101.04W
03/28/2007                   BRISCOE            TX   STORM CHASER

            STORM CHASER REPORTED A TORNADO ON THE GROUND 12 MILES
            SOUTHWEST OF BRICE AT 643 PM CDT. IT DISSIPATED AT 709 PM
            CDT.

&&

FBOWSER
Special weather statement, Mar 28, 7:13 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
813 PM CDT WED MAR 28 2007

TXZ021>044-290230-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
813 PM CDT WED MAR 28 2007

...A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT...

TORNADO PRODUCING THUNDERSTORMS THAT MOVED ACROSS FLOYD...BRISCOE
AND HALL COUNTIES HAVE ALL MOVED INTO THE PANHANDLE. SEVERAL
LONG LIVED TORNADOES WERE REPORTED. DAMAGE REPORTS ARE LIMITED AT
THIS TIME.

ADDITIONAL ENERGY WILL ROTATE OVER WEST TEXAS AHEAD OF AN UPPER
LEVEL LOW THAT WILL TRACK TOWARDS WEST TEXAS. THUNDERSTORMS WILL
CONTINUE TO LINE UP ACROSS EASTERN NEW MEXICO AND WILL MOVE INTO
THE WESTERN SOUTH PLAINS AND SOUTHWESTERN PANHANDLE AROUND 9 PM.
AS THIS LINE MOVES EASTWARD THERE IS THE POTENTIAL FOR STRONG DAMAGING
WINDS AND LARGE HAIL. THERE IS STILL ENOUGH TURNING OF THE WINDS
AT THE LOWER LEVELS OF THE ATMOSPHERE ALONG WITH THE IMPRESSIVE
INSTABILITY TO CONTINUE THE THREAT OF ADDITIONAL TORNADOES.

IF STORMS APPROACH YOUR COMMUNITY BE PREPARED TO TAKE COVER.

The radar

The Lubbock radar (KLBB), 112 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Hail, Cochran

When
March 28, 7:50 PM CST to 8:00 PM CST
Where
Cochran County, 2 mi N of Bledsoe
Measured
1 in hail
Reported by
Public
Coordinates
33.649, -103.020

The public reported quarter size hail just north of Bledsoe. Event duration was ten minutes.

Hail, Cochran

When
March 28, 7:59 PM CST
Where
Cochran County, Whiteface
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.600, -102.620

The Cochran County Sheriff's Office reported golfball size hail in Whiteface shortly before 20:00 CST. No damage was reported.

Hail, Bailey

When
March 28, 8:12 PM CST to 8:30 PM CST
Where
Bailey County, 1 mi S of Muleshoe
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.206, -102.730

Multiple reports of penny to quarter size hail just south of Muleshoe on Texas Highway 214. Hail accumulated on the driving surface.

Hail, Yoakum

When
March 28, 8:20 PM CST
Where
Yoakum County, 12 mi W of Denver City
Measured
1.5 in hail
Reported by
Public
Coordinates
32.970, -103.057

The public and local law enforcement officials reported ping pong ball size hail along Texas Highway 83 just east of the Texas and New Mexico state line. The hail was accompanied by damaging thunderstorm winds.

Hail, Parmer

When
March 28, 8:25 PM CST
Where
Parmer County, 5 mi E of Black
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.680, -102.532

A Texas Department of Public Safety trooper reported large hail up to the size of nickels on the Parmer and Castro County line just south of U.S. Highway 60 near Summerfield.

Hail, Castro

When
March 28, 8:25 PM CST
Where
Castro County, 6 mi S of Summerfield
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.643, -102.500

A Texas Department of Public Safety trooper reported large hail up to the size of nickels on the Parmer and Castro County line just south of U.S. Highway 60 near Summerfield.

Thunderstorm Wind, Yoakum

When
March 28, 8:25 PM CST
Where
Yoakum County, 12 mi W of Denver City
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
32.970, -103.057

A local newspaper reported that an irrigation system was destroyed by severe thunderstorm winds along Texas Highway 83 west of Denver City. The damaging winds also were accompanied by hail.

Thunderstorm Wind, Castro

When
March 28, 9:15 PM CST
Where
Castro County, 3 mi N of Hart
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
34.423, -102.120

The Texas Tech University West Texas Mesonet recorded a thunderstorm wind gust to 71 miles per hour near Hart. No damage was reported.

Hail, Terry

When
March 28, 9:22 PM CST to 10:00 PM CST
Where
Terry County, 3 mi N of Tokio to Brownfield
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.223, -102.580

A line of severe thunderstorms produced a swath of large hail that ranged from penny size to golfball size. Golfball size hail was initially reported near Tokio at 21:22 CST. Golfball size hail also was reported near Gomez at 21:55 CST. Emergency management officials reported that hail covered a secondary roadway just north of U.S. Highway 380 between Tokio and Gomez, but no damage was reported. As the line of storms continued eastward, penny size hail was reported in Brownfield by 22:00 CST.

Hail, Hockley

When
March 28, 9:34 PM CST to 9:59 PM CST
Where
Hockley County, Levelland to 6 mi NW of Ropesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.580, -102.370

A line of severe thunderstorms produced penny size hail from near Levelland to northwest of Ropesville.

Thunderstorm Wind, Hockley

When
March 28, 9:45 PM CST
Where
Hockley County, Anton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.820, -102.170

Public reports indicated that severe thunderstorm winds downed large tree limbs in Anton and restricted visibilities in blowing dust.

Hail, Lubbock

When
March 28, 10:12 PM CST to 10:35 PM CST
Where
Lubbock County, Wolfforth to 4 mi E of Reese Vlg
Measured
1 in hail
Reported by
NWS Employee
Coordinates
33.500, -102.020

A line of severe thunderstorms produced large hail across western and central Lubbock County. Initial reports indicated quarter size hail in Wolfforth at 22:12 CST. Hail up to the size of quarters was reported in west Lubbock.

Thunderstorm Wind, Swisher

When
March 28, 10:15 PM CST
Where
Swisher County, Kress
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.370, -101.750

Law enforcement officials reported that severe thunderstorm winds blew down two utility poles in the Kress vicinity.

Hail, Lynn

When
March 28, 11:03 PM CST to 11:06 PM CST
Where
Lynn County, 7 mi W of Tahoka
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.180, -101.901

Local law enforcement reported nickel size hail on U.S. Highway 380 west of Tahoka.

Flash Flood, Crosby

When
March 28, 11:14 PM CST to March 29, 12:30 AM CST
Where
Crosby County, Lorenzo to Ralls
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.670, -101.530

Multiple reports indicated that flash flooding resulted in flood waters in city streets in Ralls and Lorenzo.

Hail, Crosby

When
March 28, 11:20 PM CST
Where
Crosby County, Cone
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.780, -101.380

Trained storm spotters reported penny size hail.

Lightning, Floyd

When
March 28, 11:20 PM CST
Where
Floyd County, Floydada
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.980, -101.330

Lighting struck a radio antenna near Floydada. Damage resulting from the lighting strike left local law enforcement without radio communication through the night.

Thunderstorm Wind, Garza

When
March 28, 11:30 PM CST to March 29, 12:00 AM CST
Where
Garza County, Post to 9 mi ENE of Justiceburg
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.380

The Texas Tech University West Texas Mesonet station near Post measured a 60 mph wind gust as the line of severe thunderstorms moved eastward across central Garza County at 23:30 CST. Severe winds continued to accompany the squall line as it progressed eastward over eastern Garza County, and a wind gust of 62 mph was additionally measured by Texas Tech University West Texas Mesonet site near Lake Alan Henry at midnight CST. No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21457, 21471, 21456, 21458, 21472, 21473, 21474, 21459, 21466, 21460, 21477, 21461, 21468, 21462, 21463, 21464, 21467, 21465.